Sunday 21 January 2018

Tragic death of Lauren Johnson (23) highlights risks associated with taking the pill

Lauren Johnson died not long after starting the pill
Lauren Johnson died not long after starting the pill
Nicola Anderson

Nicola Anderson

Statistically the chances are low - between two and five in every 100,000 women will develop a blood clot while taking the contraceptive pill.

But behind the stats lies the tragedy of young Irish woman Lauren Johnson (23), who died just weeks into her prescription.

The Japanese translator, from Castle Grove, Swords, Dublin, known as 'Rosy' to her family and friends, had complained of persistent headaches in the weeks leading up to her death.

She died on September 7, 2015, due to a blood clot and associated haemorrhage in the brain.

Her inquest this week at Dublin City Coroner's Court heard the condition she had developed - a blood clot that entered the brain through the jugular vein and associated haemorrhaging - is very rare, with Consultant Neurologist at Beaumont Hospital Dr Lisa Costelloe saying she sees only two or three cases a year.

Ms Johnson's GP records revealed she had started taking the contraceptive pill in July 2015, two months before her death.

The inquest was adjourned after Ms Johnson's mother, Sandra Johnson, asked for further pharmacological evidence to be heard.

In the UK, Abbey Parkes (20) died a year after Ms Johnson, after a similar clot travelled to her lungs.

Her inquest heard she had a rare condition called Factor V Leiden, which increases the risk of developing a blood clot particularly when on any pill containing oestrogen.

Meanwhile, the 21-year-old daughter of an Australian Labour politician was considered lucky to be alive after she developed a clot in the leg after a long-haul flight last July.

Psychology student Elanor Hill had recently begun taking the contraceptive pill and was able to self-diagnose herself to paramedics.

Dr Shirley McQuade, director of the Well Woman Centre in Dublin, told the Irish Independent that the symptoms of such a condition begin with a "hot, red, tender swollen calf muscle".

"It can happen," she conceded - though the risks are low and she has not personally witnessed it happening to a patient in her career to date.

The clotting potential is worst in the first few months of taking the pill, after which it is "very unlikely" ever to occur, she explained.

Additionally, there is just a 3pc chance that such a clot will travel to the lungs - and of that, only a smaller percentage again will be fatal, said Dr McQuade.

A report from the European Medicines Agency in 2013 concluded that the benefits of the combined contraceptive pill in preventing unwanted pregnancies "continue to outweigh their risks".

The Well Woman clinic screens women before prescribing the contraceptive pill to see if there is any family history of clotting, while being significantly overweight also carries a risk and Dr McQuade said she would not prescribe the pill to women over the age of 40 who had not previously been taking it.

Some women 'take a break' from the pill, but she said this is not recommended because when they restart it "they're re-challenging their system and that's worse".

Meanwhile, Dr McQuade said that for the past five years, she has noted a year-on-year fall in the number of younger women seeking prescriptions for the contraceptive pill.

"Lots of women are using coils or implants, which don't carry an increased risk for clotting," she said.

Irish Independent

Promoted Links

Today's news headlines, directly to your inbox every morning.

Promoted Links

Editor's Choice

Also in Irish News